Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Apr 20, 2017, 3:40 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2017, 3:40 PM HST (01:40 UTC)
- Expired
- Apr 21, 2017, 3:30 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
599 WHHW40 PHFO 210140 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 340 PM HST THU APR 20 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU... .A LARGE NORTHWEST SWELL IS EXPECTED TO IMPACT THE ISLANDS THROUGH FRIDAY. SURF WILL BUILD THIS EVENING BEFORE PEAKING JUST ABOVE WARNING LEVEL FOR MOST NORTH AND WEST SHORES OF THE SMALLER ISLANDS LATE TONIGHT THROUGH EARLY FRIDAY MORNING. SURF WILL THEN SLOWLY DECLINE FRIDAY AND SATURDAY. HIZ001>003-007>009-012-013-017-019-020-211445- /O.UPG.PHFO.SU.Y.0029.000000T0000Z-170422T0400Z/ /O.NEW.PHFO.SU.W.0011.170421T0140Z-170422T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 340 PM HST THU APR 20 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING, WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...BUILDING TO 20 TO 25 FEET THROUGH EARLY FRIDAY MORNING. WEST FACING SHORES OF MOLOKAI...BUILDING TO 15 TO 20 FEET THROUGH EARLY FRIDAY MORNING. * TIMING...THROUGH FRIDAY. * HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-211445- /O.CON.PHFO.SU.Y.0029.000000T0000Z-170422T0400Z/ WAIANAE COAST- 340 PM HST THU APR 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * SURF...WEST FACING SHORES OF OAHU...12 TO 18 FEET TONIGHT AND FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS; WHEN IN DOUBT, DO NOT GO OUT. && $$ TS
2 follow-up statements
756 WHHW40 PHFO 211331 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST FRI APR 21 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU... .A LARGE NORTH-NORTHWEST SWELL IS PRODUCING HAZARDOUS CONDITIONS IN THE SURF ZONES ALONG MOST NORTH AND WEST SHORES OF THE SMALLER ISLANDS TODAY. THIS SWELL WILL SLOWLY DECLINE FROM THIS EVENING INTO EARLY SATURDAY MORNING. HIZ001>003-007>009-012-013-017-019-020-220245- /O.CON.PHFO.SU.W.0011.000000T0000Z-170422T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 331 AM HST FRI APR 21 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...20 TO 25 FEET. ALONG WEST FACING SHORES OF MOLOKAI...15 TO 20 FEET. * TIMING...THROUGH THIS AFTERNOON. * HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-220245- /O.CON.PHFO.SU.Y.0029.000000T0000Z-170422T0400Z/ WAIANAE COAST- 331 AM HST FRI APR 21 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG WEST FACING SHORES OF OAHU...12 TO 18 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS... WHEN IN DOUBT...DO NOT GO OUT. && $$ HOUSTON
434 WHHW40 PHFO 220130 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST FRI APR 21 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI... .THE CURRENT LARGE NORTH-NORTHWEST SWELL HAS BEGUN TO DECLINE...BUT CONTINUES TO PRODUCE ADVISORY LEVEL SURF ALONG MOST NORTH FACING SHORES OF THE SMALLER ISLANDS. SURF ALONG MOST WEST FACING SHORES HAS DECLINED BELOW ADVISORY LEVEL. THIS SWELL WILL CONTINUE TO SLOWLY DECLINE SATURDAY...DROPPING BELOW ADVISORY LEVEL BY THE AFTERNOON. HIZ001>003-007>009-012-013-017-019-020-221430- /O.CAN.PHFO.SU.W.0011.000000T0000Z-170422T0400Z/ /O.NEW.PHFO.SU.Y.0030.170422T0130Z-170422T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 PM HST FRI APR 21 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...12 TO 20 FEET. * TIMING...THROUGH EARLY SATURDAY MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS.. BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ006-220230- /O.CAN.PHFO.SU.Y.0029.000000T0000Z-170422T0400Z/ WAIANAE COAST- 330 PM HST FRI APR 21 2017 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DECLINED BELOW ADVISORY LEVEL ALONG WEST FACING SHORES. $$ TS
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 20, 10:05 AM HST, 5 hours 35 minutes earlier.
Area forecast discussion, Apr 20, 10:05 AM HST, 5 hours 35 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 1005 AM HST Thu Apr 20 2017 CORRECTED PARAGRAPH 3 .SYNOPSIS... Moisture associated with a weak front near Oahu will gradually spread to portions of Maui county by tonight before stalling. Meanwhile a surface ridge near the Big Island will keep a dry and stable weather pattern in place there through at least tonight. High pressure building north of the islands will bring strengthening trade winds through Friday, with light to moderate trade winds persisting into next week. Moisture associated with the dissipating front is expected to linger near the smaller islands for the next several days, and a wet trade wind flow is expected, with clouds and showers favoring windward slopes and coasts. Drier trade wind weather is expected early next week. && .DISCUSSION... A wide range of weather conditions are observed across the main Hawaiian islands this morning, with nearly clear skies over the Big Island, and overcast showery low clouds over large portions of Kauai and Oahu. A diffuse NE-SW oriented band of clouds and showers marks a weak frontal boundary that is analyzed to be near Oahu this morning. Radar indicates moderate rainfall over Oahu and surrounding waters confined to a narrow (25-30 mile wide) line that extends well NE of the islands, and ends about 150 miles SW of Kauai. The front extends over the area from an expansive area of low pressure that currently dominates the flow in the N central Pacific, and is moving toward the SE at 10 to 15 mph near the islands - but slowing. A ridge of high pressure extends over the Big Island from a high centered to the distant NE, and skies are nearly free of clouds this morning. A developing post-frontal N to NE flow on Kauai is stacking low clouds and showers along the N and E sides of the island while the leeward side is partly sunny. A few clouds and small showers are moving over leeward portions of Maui county in the low-level SW flow between the front and the ridge, but windward areas are mostly sunny and dry. A pre-frontal band of showers is currently affecting leeward Molokai and drifting E while showers within the band are moving NE. The forecast calls for a high pressure cell currently centered NW of the islands to move E and strengthen through tomorrow night, when it will be centered about 675 miles N of Honolulu. The high will continue to move E through early next week, and then remain nearly stationary to the distant NE through the end of the week. Initially, this high will support a moderate to locally gusty N to NE flow over Kauai, with NE winds gradually increasing tonight (especially N of the boundary), as the front weakens and becomes E-W oriented between Kauai and Maui. As the high moves E, the moisture will remain in place near the smaller islands for the next couple of days. Having said that, there is diminished confidence in the details of the weekend forecast as the latest GFS indicates that the E-W moisture band will buckle toward Kauai on Friday/Friday night, with the bulk of the moisture then moving N of the area by Saturday night. This occurs as a surface trough developing NW of the islands weakens the trades and turns them toward the ESE. The latest ECMWF guidance indicates the moisture band will remain in place over the smaller islands through Saturday night before moving W of the islands Sunday/Sunday night in a stronger trade wind flow. The official forecast calls for trade winds to focus clouds and showers over windward areas through the weekend. With the inherent uncertainty as to where the moisture axis will advect, and the introduction of some modest instability as a low aloft develops W of the area, we will continue to anticipate a wet trade wind weather pattern. A drier trade wind weather pattern is expected early next week, with moderate trades supported by a high to the NE. && .AVIATION... A band of showers associated with a weak front is over Oahu, as of 20/2000Z. PHJR and PHNL terminals can expect at least isol to tempo MVFR CIGS/VIS for much of the day as the band slowly moves southeast. Winds are forecast to shift out of the north by this evening for Oahu. On Kauai winds have already shifted out of the north and northeast at PHBK and PHLI. AIRMET SIERRA for mountain obscuration remains posted over Kauai and Oahu. This will be tailored as needed through the day. The front should stall this evening near Oahu/Molokai, and the shower focus will return to mainly the windward and mountain areas as trade winds build behind the front. A prefrontal convergence band ahead of the front is also setting up near Molokai. PHMK should expect periods of MVFR to possible isol IFR over the next few hours as the band moves slowly to the southeast. Expect prevailing VFR conditions on the Big Island with sea breezes introducing a broken cloud deck over the lower slopes and coasts this afternoon. && .MARINE... A large, late-season northwest swell is expected to fill in later today, peak tonight, then gradually lower through Saturday. The latest obs from buoys 51001 and 51101 have started to show an uptrend in significant wave height, but a few hours later than expected. Surf heights are still forecast to reach high-end advisory levels during the peak of the swell late tonight. However, if swell heights end up being larger than Wavewatch guidance, low-end warning level surf is possible for a brief time during that peak. A small north swell is also expected over the weekend with a series of small northwest swells on tap for the first half of next week. A south swell will gradually fill in tonight, then linger into Friday. Guidance continues to indicate a series of small south swells through the weekend and into the middle of next week. Strengthening trade winds over the weekend and on into early next week will cause an increase in short period choppy surf along east facing shores. The aforementioned large northwest swell will cause seas to reach Small Craft Advisory levels over exposed coastal waters tonight and on Friday. Strengthening trade winds late in the weekend may cause winds to reach Small Craft Advisory levels over the typically windy waters around Maui County and The Big Island. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from noon today to 6 PM HST Friday for north and west facing Niihau Kauai Oahu Molokai and north facing shores of Maui. Small Craft Advisory from noon today to 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters. && Discussion...Birchard Aviation...Eaton Marine...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:41 PM HST | Small Craft Advisory | HFO | 36 hr | |
| Apr 20, 11:09 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.